While using herbal remedies (alternative medication) may be useful to ward off the broad range of hindrances that affect your daily lifestyle, mixing them with prescription medication can result in a wide range of dangerous reactions.
The researchers discovered that alternative treatments appeared to have altered the effects of prescription medication by either diluting it, making it more potent than it needs to be or causing potentially dangerous side effects.
Charles Awortwe, of the University of Stellenbosch in Tygerberg, South Africa, and first author of the paper and his team found that herbal medicines had played a part in interacting with the active ingredient of the pharmaceutical drug in 60 percent of the cases they looked into!
Edzard Ernst, emeritus professor of complementary medicine at the University of Exeter, said the findings highlighted that natural ingredients could still have potentially potent biological effects.
“They might cause harm to many patients who use herbal treatments,” he said. “It is therefore important that consumers are warned of the danger and think twice before self-medicating with herbal remedies.”
The study published in the British Journal of Clinical Pharmacology brought up several examples of patients who suffered serious problems after taking herbal medicines alongside conventional medication.
-In one case report, a 55-year-old man died of a seizure while swimming. The autopsy concluded that ginkgo biloba supplements that the man was taking-to boost cognitive function—may have inhibited the effects of his anti-seizure medication.
-Several cases documented patients with heart problems who were on warfarin or statins, who appeared to suffer complications linked to sage, flaxseed, St John’s wort and green tea. The majority of patients were diagnosed with cardiovascular diseases, cancer, and kidney transplants.
-Recent studies have shown it is possible for some active ingredients in herbal medicines to affect drug metabolism, speeding up the rate at which other medicines are broken down in the liver and reducing their effectiveness.
-Previous research has suggested that St John’s wort, an over-the-counter herbal remedy for depression, could interact with a large number of medicines. It is thought to increase side effects of antidepressants and there is evidence it could reduce the effectiveness of drugs including warfarin, statins, antihistamines, birth control and HIV medication.
“If you are taking herbal remedies you should disclose it to your clinician,” said Awortwe. “A potential interaction and its consequences can be very detrimental to the health of the patient.”